Advertisement

A New Lower Bound for Positive Zero Forcing

  • Boting YangEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10336)

Abstract

The positive zero forcing number is a variant of the zero forcing number, which is an important parameter in the study of minimum rank/maximum nullity problems. In this paper, we first introduce the propagation decomposition of graphs; then we use this decomposition to prove a lower bound for the positive zero forcing number of a graph. We apply this lower bound to find the positive zero forcing number of matching-chain graphs. We prove that the positive zero forcing number of a matching-chain graph is equal to its zero forcing number. As a consequence, we prove the conjecture about the positive zero forcing number of the Cartesian product of two paths, and partially prove the conjecture about the positive zero forcing number of the Cartesian product of a cycle and a path. We also show that the positive zero forcing number and the zero forcing number agree for claw-free graphs. We prove that it is NP-complete to find the positive zero forcing number of line graphs.

References

  1. 1.
    AIM Minimum Rank-Special Graphs Work Group: Zero forcing sets and the minimum rank of graphs. Linear Algebra Appl. 428, 1628–1648 (2008)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Barioli, F., Barrett, W., Fallat, S., Hall, H.T., Hogben, L., Shader, B., van den Driessche, P., van der Holst, H.: Parameters related to tree-width, zero forcing, and maximum nullity of a graph. J. Graph Theory 72, 146–177 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Barioli, F., Barrett, W., Fallat, S., Hall, H.T., Hogben, L., Shader, B., van den Driessche, P., van der Holst, H.: Zero forcing parameters and minimum rank problems. Linear Algebra Appl. 433(2), 401–411 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Barioli, F., Fallat, S., Mitchell, L., Narayan, S.: Minimum semidefinite rank of outerplanar graphs and the tree cover number. Electron. J. Linear Algebra 22, 10–21 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Booth, M., Hackney, P., Harris, B., Johnson, C.R., Lay, M., Mitchell, L.H., Narayan, S.K., Pascoe, A., Steinmetz, K., Sutton, B.D., Wang, W.: On the minimum rank among positive semidefinite matrices with a given graph. SIAM J. Matrix Anal. Appl. 30, 731–740 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Burgarth, D., Giovannetti, V.: Full control by locally induced relaxation. Phys. Rev. Lett. 99(10), 100501 (2007)CrossRefGoogle Scholar
  7. 7.
    Ekstrand, J., Erickson, C., Hall, H.T., Hay, D., Hogben, L., Johnson, R., Kingsley, N., Osborne, S., Peters, T., Roat, J., Ross, A., Row, D., Warnberg, N., Young, M.: Positive semidefinite zero forcing. Linear Algebra Appl. 439, 1862–1874 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Ekstrand, J., Erickson, C., Hay, D., Hogben, L., Roat, J.: Note on positive semidefinite maximum nullity and positive semidefinite zero forcing number of partial 2-trees. Electron. J. Linear Algebra 23, 79–87 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Fallat, S., Hogben, L.: Minimum rank, maximum nullity, and zero forcing number of graphs. In: Handbook of Linear Algebra, Discrete Mathematics and its Applications, chap. 46, pp. 775–810. CRC Press (2013)Google Scholar
  10. 10.
    Fallat, S., Meagher, K., Yang, B.: On the complexity of the positive semidefinite zero forcing number. Linear Algebra Appl. 491, 101–122 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Fallat, S., Meagher, K., Soltani, A., Yang, B.: Positive zero forcing and edge clique coverings. In: Zhu, D., Bereg, S. (eds.) FAW 2016. LNCS, vol. 9711, pp. 53–64. Springer, Cham (2016). doi: 10.1007/978-3-319-39817-4_6 Google Scholar
  12. 12.
    Fallat, S., Soltani, A.: Line graphs: their maximum nullities and zero forcing numbers. Czechoslov. Math. J. 66, 743–755 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Huang, L.-H., Chang, G.J., Yeh, H.-G.: On minimum rank and zero forcing sets of a graph. Linear Algebra Appl. 432, 2961–2973 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Itai, A., Papadimitriou, C.H., Szwarcfiter, J.L.: Hamiltonian paths in grid graphs. SIAM J. Comput. 11(4), 676–686 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Lovász, L., Plummer, M.D.: Matching Theory. North Holland Publishing, Amsterdam (1986)zbMATHGoogle Scholar
  16. 16.
    Peters, T.: Positive semidefinite maximum nullity and zero forcing number. Electron. J. Linear Algebra 23, 815–830 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Warnberg, N.: Positive semidefinite propagation time. Discret. Appl. Math. 198, 274–290 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    West, D.B.: Introduction to Graph Theory, 2nd edn. Prentice Hall, Upper Saddle River (2001)Google Scholar
  19. 19.
    Yang, B.: Fast-mixed searching and related problems on graphs. Theoret. Comput. Sci. 507(7), 100–113 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Yang, B.: Fast edge-searching and fast searching on graphs. Theoret. Comput. Sci. 412, 1208–1219 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Yang, B.: Lower bounds for positive semidefinite zero forcing and their applications. J. Comb. Optim. 33, 81–105 (2017)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Department of Computer ScienceUniversity of ReginaReginaCanada

Personalised recommendations